Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 38, NWS Melbourne, FL

March 31, 1996Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 31, 1996, 9:01 PM EST for Saint Lucie County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 1996, 9:01 PM EST (02:01 UTC)
Expired
Mar 31, 1996, 10:00 PM EST
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 9:45 PM ESTHail 0.75Port St. Luice, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 2.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 1996-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 1996-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3269 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 010202
SVRMLB
FLC111-010300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
901 PM EST SUN MAR 31 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...ST. LUCIE COUNTY
 
AT 850 PM...MELBOURNE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM OVER
WESTERN ST LUCIE COUNTY ALONG STATE ROAD 68. THE STORM IS MOVING EAST AT
20 MPH AND WILL CROSS THE COAST FROM INDRIO TO WHITE CITY THROUGH 945
PM. THIS STORM WILL LIKELY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS AS
IT MOVES ACROSS ST LUCIE COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS| WHERE WATER COVERS THE ROAD.
 
 
CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:45 PM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Mar 31, 2:45 PM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SUN MAR 31 1996

CAP HOLDING STRONG AS SEA BREEZE YET TO FORM WITHIN CWA AND WILL BE
VERY DIFFICULT TO BREAK WITHOUT MESOSCALE FORCING. SINCE SYNOPTIC
SCALE FLOW CONTINUES WEAK AND VERY LIGHT EAST WINDS ARE NOW OCCURRING
AT COF AND MBF...STILL THINK ONSHORE FLOW WILL COMMENCE MOST AREAS
LATE. LATEST ADAP SHOWS THE STRONGEST CAP ACROSS MID PORTION OF CWA
AT 3 DEGREES. HOWEVER...EXPANDING AREA OF CONVECTION MOVING ONSHORE
FROM THE EASTERN GULF SHOULD OVERSPREAD MUCH OF THE AREA RESULTING IN
SCATTERED TRW. GREATEST POTENTIAL FOR STRONG STORMS THIS EVENING
SHOULD REMAIN FARTHER SOUTH WERE AIRMASS IS MOST UNSTABLE. WITH VERY
LOW WET BULB ZERO READINGS...ANY STORMS WHICH DO SHOW CONSIDERABLE
VERTICAL DEVELOPMENT SHOULD BECOME PROLIFIC HAIL PRODUCERS. COLD
FRONT PROGGED TO REACH NORTHERN PORTION OF CWA EARLY AFTERNOON
MONDAY...AND BE SOUTH OF AREA BY EARLY EVENING WITH RAPID DRYING POST
FROPA. SCATTERED RW/TRW POSSIBLE AHEAD OF FRONT...BUT CONVERGENCE
WILL BE MINIMAL AS WINDS BECOME WESTERLY IN ADVANCE.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:25 PM ESTSevere Thunderstorm WarningMLBOsceola50 min
Mar 31, 7:35 PM ESTSevere Thunderstorm WarningMLBBrevard55 min
Mar 31, 7:45 PM ESTSevere Thunderstorm WarningMLBIndian River60 min
Mar 31, 8:04 PM ESTTornado WarningMLBIndian River41 min
Mar 31, 8:38 PM ESTSevere Thunderstorm WarningMLBBrevard67 min
Mar 31, 8:43 PM ESTTornado WarningMLBIndian River62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.